Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

January 11, 2012Carroll County, Georgia

NWS Atlanta, GA issued this special weather statement at Jan 11, 2012, 4:38 AM EST for Carroll County, Georgia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2012, 4:38 AM EST (09:38 UTC)
Expired
Jan 11, 2012, 5:00 AM EST
In force
22 min
Issued by
NWS Atlanta, GA

County Carroll County, GA

The radar

The Atlanta radar (KFFC), 67 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WWUS82 KFFC 110938
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 AM EST WED JAN 11 2012

GAZ041-042-111000-
438 AM EST WED JAN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN CARROLL AND
HARALSON COUNTIES UNTIL 500 AM EST...

AT 434 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOWDON...MOVING NORTH AT 60 MPH.

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING PEA TO DIME-SIZED 
HAIL...WIND GUSTS TO 35 MPH...AND OCCASIONAL CLOUD-TO-GROUND 
LIGHTNING AS IT MOVES NORTHEAST ACROSS MOUNT 
ZION...WACO...BREMEN...AND BUCHANAN.

&&

LAT...LON 3391 8517 3390 8504 3382 8504 3380 8497
      3379 8496 3346 8514 3352 8532 3355 8532
TIME...MOT...LOC 0936Z 202DEG 53KT 3358 8519

$$



19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jan 11, 4:03 AM EST, 35 minutes earlier.

Area forecast discussion, Jan 11, 4:03 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
403 AM EST WED JAN 11 2012

.SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
LATEST SURFACE ANALYSIS SHOWS THE MAIN SURFACE LOW JUST EAST OF THE
MEMPHIS AREA. THE COLD FRONT IS SWEEPING THROUGH ALABAMA AND SHOULD
BE NEAR THE AL/GA BORDER BY 12Z. THERE ARE SOME ISOLATED TO
SCATTERED THUNDERSTORMS WITH THIS SYSTEM BUT NO SEVERE STORMS AS OF
YET. A FEW REPORTS OF PEA TO DIME SIZE HAIL ACROSS AL BUT THAT HAS
BEEN IT SO FAR. THIS IS A FAST MOVING COLD FRONT AND IT SHOULD BE
EAST OF OUR CWA BY 18Z. AS IT MOVES THROUGH IT CONTINUES TO LOOK
LIKE THE BIGGEST THREAT WILL BE DAMAGING WINDS...ESPECIALLY WITH
ANY BOWING SECTIONS OF THE LINE. THE MODELS STILL SHOW THE LOW LEVEL
JET MOVING ACROSS OUR AREA WITH THE FRONT BUT THEY ARE SHOWING THE
CAPE OUT AHEAD OF THE FRONT. MUCAPES EXPECTED AROUND 300 J/KG WITH
0-6KM BULK SHEAR PEAKING AROUND 60KT BETWEEN 12-18Z. LIFTED
INDICES ARE STRONGEST RIGHT AT 12Z ALONG THE GA/AL BORDER WITH
READINGS IN THE 0 TO -2 RANGE. COULD NOT RULE OUT AN ISOLATED
TORNADO OR TWO WITH THIS ENVIRONMENT. ONCE THIS FRONT MOVES EAST
OF THE AREA DRIER AIR BEGINS TO MOVE INTO THE REGION. THERE IS A
SECOND...MUCH DRIER COLD FRONT THAT SWEEPS THROUGH THE STATE THU
AND THIS IS THE FRONT THAT WILL USHER IN THE COLDER AIRMASS.
TEMPS ARE EXPECTED TO DROP TO NEAR OR EVEN SLIGHTLY BELOW SEASONAL
NORMS THU/FRI.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS CONTINUE TO SHOW A DRY AND CHILLY TREND INTO THE BEGINNING OF
NEXT WEEK. TEMPS WILL BE ON AVERAGE ALMOST 10-15 DEG COOLER THAN WE
HAVE SEEN OVER THE PAST FEW DAYS. LOOKS LIKE THESE DRY CONDITIONS
WILL CONTINUE THROUGH AT LEAST MON AS NEXT FRONTAL SYSTEM LOOKS TO
MOVE INTO NW GA TUESDAY. HAVE INCREASED POPS FOR DAY 7 INTO THE
SLIGHT/CHANCE RANGE.

&&

.AVIATION...
06Z UPDATE...
EXPECT CONDITIONS TO CONTINUE TO DETERIORATE WITH LIFR-IFR CIGS
AT MOST SITES BY 08Z...THEN CONTINUING INTO MID MORNING...BEFORE
IMPROVING BACK INTO THE MVFR- LOW VFR RANGE DURING THE AFTERNOON.
VSBYS GENERALLY IN THE MVFR RANGE THIS MORNING IN LIGHT RAIN AND
FOG...BUT MAY SEE VSBYS DROP INTO THE IFR RANGE IN HEAVIER SHOWERS
AND ISOLATED STORMS. LOOK FOR BEST CHANCE FOR CONVECTION FROM 11Z
TO 18Z. SOUTHEAST WINDS 6 TO 10 KTS EARLY...BUT BECOMING MORE
SOUTHWEST TO WEST AFTER SUNRISE WITH SPEEDS IN THE 10 TO 15 KT
RANGE WITH GUSTS TO 22 KTS POSSIBLE IN THE AFTERNOON.

//ATL CONFIDENCE...06Z UPDATE...
LOW TO MEDIUM CONFIDENCE ALL ELEMENTS.

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          60  41  59  27 / 100  10  10  10
ATLANTA         58  43  54  26 /  80  10  10  10
BLAIRSVILLE     57  42  50  24 / 100  20  20  10
CARTERSVILLE    60  43  53  25 /  80  10  10  10
COLUMBUS        61  44  60  29 /  50   0   5  10
GAINESVILLE     57  42  54  26 / 100  20  10  10
MACON           64  42  63  29 /  90   0   5  10
ROME            62  44  52  24 /  80  20  20  10
PEACHTREE CITY  58  40  57  24 /  80  10   5  10
VIDALIA         67  46  68  34 / 100   0   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jan 10, 4:56 PM EST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
456 PM EST TUE JAN 10 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
456 AM EST TUE JAN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
ISOLATED THUNDERSTORMS EXPECTED LATE TONIGHT OVER NORTH AND
CENTRAL GEORGIA.

.SYNOPSIS...
A STATIONARY FRONT REMAINS SITUATED ACROSS THE STATE. A COLD FRONT
WILL MOVE TO THE GEORGIA ALABAMA BORDER WEDNESDAY MORNING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS LATE TONIGHT WILL BE GUSTY
WINDS...LIGHTNING...AND SMALL HAIL.

.DISCUSSION...
MOST UNSTABLE CAPES IN THE 200 TO 600 RANGE CAN BE EXPECTED TONIGHT
WITH THE APPROACHING COLD FRONT. THIS COMBINED WITH WIND SHEAR WILL
LEAD TO ISOLATED THUNDERSTORMS THAT COULD PRODUCE GUSTY WINDS...
LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...ISOLATED
THUNDERSTORMS CAN BE EXPECTED WEDNESDAY MORNING AND AFTERNOON.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME THROUGH TONIGHT.
HOWEVER SPOTTERS AND EMERGENCIES MANAGERS SHOULD REMAIN ALERT.

In the hours before

Special weather statement, Jan 11, 4:38 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 AM EST WED JAN 11 2012

GAZ041-042-111000-
438 AM EST WED JAN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN CARROLL AND
HARALSON COUNTIES UNTIL 500 AM EST...

AT 434 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOWDON...MOVING NORTH AT 60 MPH.

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING PEA TO DIME-SIZED
HAIL...WIND GUSTS TO 35 MPH...AND OCCASIONAL CLOUD-TO-GROUND
LIGHTNING AS IT MOVES NORTHEAST ACROSS MOUNT
ZION...WACO...BREMEN...AND BUCHANAN.

&&

LAT...LON 3391 8517 3390 8504 3382 8504 3380 8497
      3379 8496 3346 8514 3352 8532 3355 8532
TIME...MOT...LOC 0936Z 202DEG 53KT 3358 8519

19

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 5:11 AM ESTSpecial Weather StatementFFCCoweta34 min
Jan 11, 5:27 AM ESTSpecial Weather StatementFFCFayette33 min
Jan 11, 5:45 AM ESTSpecial Weather StatementFFCFulton30 min
Jan 11, 6:53 AM ESTSpecial Weather StatementFFCPike, Spalding37 min
Jan 11, 7:11 AM ESTSpecial Weather StatementFFCHenry, Rockdale34 min
Jan 11, 9:45 AM ESTSpecial Weather StatementFFCJefferson, Johnson45 min
Jan 11, 10:28 AM ESTSpecial Weather StatementFFCCatoosa32 min
Jan 11, 11:00 AM ESTSpecial Weather StatementFFCFloyd30 min
Jan 11, 11:13 AM ESTSpecial Weather StatementFFCCatoosa, Whitfield32 min
Jan 11, 11:31 AM ESTSpecial Weather StatementFFCChattooga, Walker29 min
Jan 11, 11:55 AM ESTSpecial Weather StatementFFCWhitfield35 min
Jan 11, 12:14 PM ESTSpecial Weather StatementFFCGilmer31 min
Jan 11, 12:47 PM ESTSpecial Weather StatementFFCMurray28 min
Jan 11, 1:16 PM ESTSpecial Weather StatementFFCFannin29 min
Jan 11, 1:31 PM ESTSpecial Weather StatementFFCLumpkin, Towns, Union29 min
Jan 11, 2:05 PM ESTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more34 hr
Jan 11, 2:21 PM ESTWinter Weather AdvisoryFFCCatoosa, Dade, Fannin, Gilmer, Lumpkin, Murray and 5 more37 hr

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.